reIn evaluating the potential for interactions among co-administered antiepilepsy drugs (AEDs), whether or not an AED induces or does not induce metabolic enzymes is an important consideration. Carbamazepine, phenytoin, primidone, and phenobarbital are generally classified as enzyme inducers; valproate and gabapentin are not. GABITRIL is considered to be a non-enzyme inducing AED (see PRECAUTIONS, Use in Non-Induced Patients).
The drug interaction data described in this section were obtained from studies involving either healthy subjects or patients with epilepsy.
Effects of GABITRIL on other Antiepilepsy Drugs (AEDs):
Phenytoin: Tiagabine had no effect on the steady-state plasma concentrations of phenytoin in patients with epilepsy.
Carbamazepine: Tiagabine had no effect on the steady-state plasma concentrations of carbamazepine or its epoxide metabolite in patients with epilepsy.
Valproate: Tiagabine causes a slight decrease (about 10%) in steady-state valproate concentrations.
Phenobarbital or Primidone: No formal pharmacokinetic studies have been performed examining the addition of tiagabine to regimens containing phenobarbital or primidone. The addition of tiagabine in a limited number of patients in three well-controlled studies caused no systematic changes in phenobarbital or primidone concentrations when compared to placebo.
Human Overdose Experience: Human experience of acute overdose with GABITRIL is limited. Eleven patients in clinical trials took single doses of GABITRIL up to 800 mg. All patients fully recovered, usually within one day. The most common symptoms reported after overdose included somnolence, impaired consciousness, agitation, confusion, speech difficulty, hostility, depression, weakness, and myoclonus. One patient who ingested a single dose of 400 mg experienced generalized tonic-clonic status epilepticus, which responded to intravenous phenobarbital.
From post-marketing experience, there have been no reports of fatal overdoses involving GABITRIL alone (doses up to 720 mg), although a number of patients required intubation and ventilatory support as part of the management of their status epilepticus. Overdoses involving multiple drugs, including GABITRIL, have resulted in fatal outcomes. Symptoms most often accompanying GABITRIL overdose, alone or in combination with other drugs, have included: seizures including status epilepticus in patients with and without underlying seizure disorders, nonconvulsive status epilepticus, coma, ataxia, confusion, somnolence, drowsiness, impaired speech, agitation, lethargy, myoclonus, spike wave stupor, tremors, disorientation, vomiting, hostility, and temporary paralysis. Respiratory depression was seen in a number of patients, including children, in the context of seizures.
Management of Overdose: There is no specific antidote for overdose with GABITRIL. If indicated, elimination of unabsorbed drug should be achieved by emesis or gastric lavage; usual precautions should be observed to maintain the airway. General supportive care of the patient is indicated including monitoring of vital signs and observation of clinical status of the patient. Since tiagabine is mostly metabolized by the liver and is highly protein bound, dialysis is unlikely to be beneficial. A Certified Poison Control Center should be consulted for up to date information on the management of overdose with GABITRIL.